Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Kansas City, MO

August 27, 2014Andrew County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 27, 2014, 9:10 AM CDT for Andrew County, Holt County, Nodaway County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2014, 9:10 AM CDT (14:10 UTC)
Expired
Aug 27, 2014, 12:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Andrew County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 165 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WGUS53 KEAX 271410
FFWEAX
MOC003-087-147-271700-
/O.NEW.KEAX.FF.W.0027.140827T1410Z-140827T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 AM CDT WED AUG 27 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI...
  NORTHERN ANDREW COUNTY IN NORTHWEST MISSOURI...
  SOUTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI...

* UNTIL NOON CDT

* AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS DURING THIS PAST HOUR APPROACHED 2   
  INCHES UNDER THE HEAVIEST DOWNPOURS. AN ADDITIONAL INCH OF         
  RAINFALL IS POSSIBLE AS MORE THUNDERSTORMS DEVELOP ACROSS          
  NORTHWEST MISSOURI.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MAITLAND AND SKIDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4033 9461 4006 9461 4006 9518 4033 9518

$$

SAW
1 follow-up statement
291 
WGUS73 KEAX 271653
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 AM CDT WED AUG 27 2014

MOC003-087-147-271707-
/O.EXP.KEAX.FF.W.0027.000000T0000Z-140827T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT MO-NODAWAY MO-ANDREW MO-
1153 AM CDT WED AUG 27 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN ANDREW...
SOUTHERN NODAWAY AND EAST CENTRAL HOLT COUNTIES WILL BE ALLOWED TO
EXPIRE AT NOON CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4033 9461 4006 9461 4006 9518 4033 9518

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:00 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 27, 9:00 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 AM CDT Wed Aug 27 2014

.UPDATE...
Issued at 900 AM CDT WED AUG 27 2014

Quick update this morning to account for latest radar and satellite
trends. Radar showing ongoing convection across northern
Missouri...with a secondary round inbound from northeast Kansas.
Meanwhile...outflow from this morning/s convection continues to race
south of the metro with decent northerly winds (gusts in the low 20
kt range) found in its wake. As alluded to below...very complicated
fcst today as models continue to struggle with convective trends.
That said...have increased pops south into the KC metro this morning
to account for activity across northeastern KS which continues
tracking east. Fairly efficient rainfall this morning thanks to PWAT
values close to 2" (validated on TOP and OMA 12 RAOBs). Concerns
heading into tonight will be for the potential for redeveloping heavy
rain as stalled front begins to lift north as leeside cyclogenesis
takes shape across the Colorado and Kansas High Plains. A modest low-
level jet feeding into the boundary coupled with a few passing
shortwaves aloft will likely support an active radar scope during the
early morning hrs. Main questions are just how far east will this
activity get...and whether any precip hits areas that received heavy
rain this morning /4+ inches in Atchison Co. MO/. May need to
consider a flash flood watch for portions of our northwestern zones
later today.

&&

.DISCUSSION...
Issued at 403 AM CDT WED AUG 27 2014

Challenging forecast on tap for today mainly in regards to
precipitation chances. Early this morning...a stationary front is
analyzed from Springfield, Illinois to Sedalia to south of Topeka. A
modest 20-25KT southwesterly LLJ has develop across central Kansas
and is overriding this stationary front allowing elevated convection
to develop across southwestern Iowa through extreme northwestern
Missouri and back into northern Kansas. This may allow for training
for precipitation across northwestern Missouri this morning and with
PWAT values near 1.75" precipitation may be heavy. These storm are
progged to move eastward across northern Missouri this morning. This
afternoon however, is more nebulous as some operational models
(GFS/EC) play the stationary front as the focus for afternoon
convection. However, with little convergence to speak of this
solution is not preferred. The 00Z NAM is more focused on an area of
isentropic ascent along the 310K surface sparking convection over
the KC Metro late this morning and then moving precipitation sewd
across the CWA this afternoon. Hi-res models are pointing toward
pop-up type convection this afternoon south of the boundary in the
warm sector. Also, it develops additional convection across
northwestern Missouri later this afternoon and evening in response
to better upper level support in the form of a lead shortwave
ejecting out from the main upper trough back across the Great Basin.
It is this solution that is preferred an as such have higher POPs
for today across the northern CWA to account for morning convection
and additional convective development this afternoon. Also have
slight POPs further south to depict afternoon pop-up convection.
Cloud cover and height falls later in the day especially across the
north will lead to highs in the lower 80s to the north and to the
lower 90s across the south.

Also, during the day today, the upper level trough over the Great
Basin will move eastward into the Eastern Rockies. Lee cyclogenesis
will develop across the western high Plains and a surface low will
develop and begin to move northeastward during the evening. This
will help pull the surface boundary northward across the forecast
area. Another nocturnal LLJ will develop albeit west of the area.
Thunderstorms are again progged to develop and move into the
northern portion of the CWA north of the front...so how far south
precipitation makes it will hinge much on the frontal position.
Consequently, have chance POPs across the northern CWA sloping to
slights further south.

Outside of morning convection Thursday...it appears conditions will
remain dry as the area should be firmly in the capped warm sector.
this will allow for warmer temperatures in the mid 80s to mid
90s.

Thursday night the aforementioned upper level trough moves into the
central Plains forcing a cold front into eastern Kansas. This will
allow thunderstorms to move into the western CWA Thursday night. The
front will then move slowly across the area Friday and Friday night
as the upper level trough slows and weakens as it moves into the
eastern Plains. Highs Friday will be in the 80s. The upper level
trough finally moves through on Saturday continuing thunderstorm
chances.

For the extended period...Sunday looks to be the dry day of the
holiday weekend in the wake of the upper level system. Expect highs
in the 80s. Models are in agreement that on Monday an upper level
trough will bring another round of thunderstorms to the area. Where
they are different is in the strength of the and placement of the
trough. The EC is much stronger and further north than the GFS. Both
push a cold front into the area Monday however, the EC pushes it
through the area by Tuesday night whereas the GFS which depicts a
much weaker and flatter trough stalls the front across the CWA. This
front then becomes the focus for a prolong period of precipitation.
As such have opted to keep the ALLBLEND solution which keeps chance
POPs over the area from Monday through Tuesday and slight chance
POPs into Tuesday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 614 AM CDT WED AUG 27 2014

A cluster of thunderstorms developed overnight across northwestern
Missouri. These thunderstorms are moving east and spreading
southward. Thunderstorms will make it into STJ right around TAF
issuance and will affect the terminal through 14Z with MVFR cigs/vis.
Thunderstorms may threaten MCI btn 12Z-13Z but should remain north.
MVFR cigs will cont through most of the morning hours at STJ
otherwise expect bkn mid lvl clouds at MCI and MKC. Scattered cu will
develop over the terminals this afternoon around 5kft but conds
should remain dry although there is the chance for an isolated
thunderstorm possible. Convection should again develop across
northwestern Missouri tonight but should remain north of the TAF
sites. Winds will be generally light out of the SE through the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...32
DISCUSSION...73
AVIATION...73
Hazardous weather outlook, Aug 27, 5:21 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 AM CDT WED AUG 27 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
521 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS NORTHERN MISSOURI.
 THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE BUT HEAVY RAINFALL
 WITH SLOW MOVING STORMS COULD PRODUCE FLASH FLOODING. THUNDERSTORMS
 MAY BE POSSIBLE AGAIN THIS AFTERNOON ON ANY OUTFLOW BOUNDARY FROM
 MORNING CONVECTION. YET ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE
 TONIGHT ACROSS NORTHERN MISSOURI AND NORTHEASTERN KANSAS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORM CHANCES INCREASES ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH
 SUNDAY...WITH THE BETTER CHANCES FRIDAY AND FRIDAY NIGHT. THE OVERALL
 SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Aug 27, 8:42 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 AM CDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      4 WSW TARKIO            40.42N 95.45W
08/27/2014                   ATCHISON           MO   911 CALL CENTER

            SEVERAL INCHES OF WATER RUNNING ACROSS HWY 136 IN
            MULTIPLE LOCATIONS BETWEEN TARKIO AND ROCKPORT. GRAVEL
            WASHED ONTO ROADWAY.

&&

PMURRAY
Local storm report, Aug 27, 8:44 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 AM CDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       TARKIO                  40.44N 95.38W
08/27/2014  M4.56 INCH       ATCHISON           MO   CO-OP OBSERVER

            RAINFALL TOTAL THROUGH 700AM.

&&

PMURRAY
Local storm report, Aug 27, 8:46 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 AM CDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       1 NNW ROCKPORT          40.42N 95.52W
08/27/2014  M3.68 INCH       ATCHISON           MO   CO-OP OBSERVER

            RAINFALL TOTAL THROUGH 700AM.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:47 AM CDTFlash Flood WarningEAXAtchison, Nodaway4 hr
Aug 27, 8:00 AM CDTRiver Flood WarningEAXAtchison, Holt36 hr
Aug 27, 1:04 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Holt, Nodaway6 hr
Aug 27, 2:33 PM CDTFlash Flood WatchEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more66 min
Aug 27, 3:43 PM CDTFlash Flood WatchEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more12 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.